Virginia, 2011Flash Flooding in Virginia, April 12, 2011
April 12, 2011 · NWS RNK · 3 events in 1 county or zone
A strong upper level low pressure approaching from the west triggered shower and thunderstorm activity across the region. These storms were slow moving trained over the same areas producing very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $220,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure approaching from the west triggered shower and thunderstorm activity across the region. These storms were slow moving trained over the same areas producing very heavy rainfall. Radar estimated rainfall of up to 3 inches occurred across portions of the Alleghany Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 12, 12:49 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 12, 12:49 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT TUE APR 12 2011
.SYNOPSIS...
LOW PRESSURE OVER EASTERN KENTUCKY WILL MOVE SLOWLY EAST THIS AFTERNOON AND
WILL BE OVER THE DELMARVA BY WEDNESDAY MORNING. HIGH PRESSURE
BUILDS INTO THE AREA BEHIND THIS LOW WEDNESDAY NIGHT AND THURSDAY.
THE NEXT STORM SYSTEM AFFECTS OUR REGION FRIDAY NIGHT AND
SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE BAND FROM NEW CASTLE TO THE ALLEGHANY HIGHLANDS IS THE
ONLY SHOW IN TOWN ATTM...BUT WITH UPPER LOW NOW OVER ERN KY...AND
SUNSHINE RETURNING TO SWRN/SRN CWA...SET UP FOR DESTRUCTIVE
SUNSHINE AND SHOWER/ISOLATED THUNDERSTORM DEVELOPMENT LOOKS GOOD.
MAIN CHANGE TO THE FORECAST WAS TO LOWER POPS EARLY THIS PERIOD IN
THE SOUTH UNTIL MIDDAY WITH HIGHER POPS CURRENTLY IN THE NORTH.
STILL LOOKS LIKE UPPER LOW SLIDES ACROSS SRN WV THIS AFTN SO AREAS
ALONG...NORTH AND EAST OF THIS LOW SHOULD SEE THE BEST ACTIVITY SO
KEPT HIGHEST POPS IN THE NORTHWEST...AND NORTH.
ADDED THUNDER ALL AREAS GIVEN INCREASING LAPSE RATES WITH SUN
RETURNING. TEMPS IN THE WEST SHOULD RISE SOME THIS MORNING THEN
FALL LATER THIS AFTN UNDER THE SHOWERS/CLOUDIER SKIES. ALSO HAVE
SMALL HAIL POTENTIAL TO ALL AREAS THIS AFTN.
WILL HAVE TO WATCH FOR ISOLATED SVR POTENTIAL OUT EAST IF MORE
SUNSHINE DEVELOPS...AS EFFECTIVE BULK SHEAR IS HIGH UNTIL ABOUT
20Z.
AS THE LOW CROSSES THE FORECAST AREA SURFACE AND LOW LEVEL WINDS
WILL COME AROUND TO THE NORTHWEST WITH A SHARP DROP IN
TEMPERATURES. MODELS WERE SHOWING 850 MB TEMPERATURES DROPPING TO
NEAR ZERO IN THE WESTERN COUNTY WARNING AREA BY 00Z/8PM TONIGHT.
IN ADDITION...WINDS ALONG THE RIDGES WILL INCREASE AS THE LOW
LEVEL JET PICKS UP INTO THE 40 TO 50 KNOT RANGE ALONG THE SOUTHERN
BLUE RIDGE. HAVE INCREASED WIND SPEEDS AT THE HIGHER ELEVATIONS
SOUTH OF ROANOKE AND IN THE NORTHWEST NORTH CAROLINA MOUNTAINS.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WILL START WEDNESDAY OFF WITH RESIDUAL SHOWER ACTIVITY...MAINLY
ALONG AND NORTH OF INTERSTATE 81...AS THE UPPER LEVEL LOW CONTINUES
TO PUSH NORTHEAST AFTER CROSSING OVER OUR AREA ON TUESDAY EVENING.
THE HIGH TEMPERATURE FORECAST FOR WEDNESDAY WILL REMAIN PROBLEMATIC
AS IT GREATLY DEPENDS ON THE AMOUNT OF LOW LEVEL CLOUD COVER THAT
REMAINS IN THE WAKE OF THE DEPARTING LOW. FORECAST MODELS APPEAR TO
BE IN GOOD AGREEMENT THAT CLOUDS WILL BREAK UP WEST OF THE BLUE
RIDGE BY EARLY AFTERNOON...AND THAT SKIES WILL BECOME PARTLY CLOUDY
ACROSS SOUTHSIDE VIRGINIA BY EARLY EVENING. WEDNESDAYS TEMPERATURE
FORECAST IS BASED ON THAT ASSUMPTION. HOWEVER...IF THE CLOUDS BREAK
OUT EARLIER...THEN TEMPERATURES WILL BE A FEW DEGREES WARMER...AND
IF CLOUDS HANG TOGETHER LATER THAN EXPECTED IN THE AFTERNOON...WE
CAN EXPECT HIGH TEMPERATURES TO BE A FEW DEGREES COOLER. IN
SUMMARY...WEDNESDAY COULD BE ONE OF THOSE DAYS WHERE IT WOULD BE A
GOOD IDEA TO DRESS IN LAYERS.
AT ANY RATE...CLOUD COVER IS EXPECTED TO MOVE OUT OF THE AREA BY
EVENING...AND WITH THE DEPARTURE OF THE UPPER LEVEL LOW...HIGH
PRESSURE TAKES OVER OUR WEATHER PATTERN. MOSTLY CLEAR SKIES ON
THURSDAY...ASIDE FROM PASSING HIGH CLOUDS...WILL ALLOW HIGH
TEMPERATURES TO REBOUND INTO THE LOWER 70S EAST OF THE BLUE
RIDGE...AND INTO THE UPPER 60S TO THE WEST.
SHOWERS AND THUNDERSTORMS MAKE A RETURN ON FRIDAY AS HIGH PRESSURE
MOVES EASTWARD...AND ANOTHER STRONG LOW PRESSURE SYSTEM DEVELOPS
ACROSS THE CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS WILL START OFF
AS SPOTTY DURING THE AFTERNOON AND EVENING...BUT WILL INCREASE IN
COVERAGE DURING THE EARLY MORNING HOURS OF SATURDAY AS ANOTHER COLD
FRONT APPROACHES THE REGION. AT THIS TIME...UPPER LEVEL SUPPORT FOR
THE THUNDERSTORM ACTIVITY APPEARS WEAK...AND WOULD NOT EXPECT TO SEE
MORE THAN ISOLATED STRONG STORMS. SHOWER ACTIVITY SHOULD REMAIN
SPOTTY ENOUGH ON FRIDAY AFTERNOON SO AS NOT TO HINDER HEATING TOO
MUCH...AND WILL EXPECT TO SEE HIGHS ONCE AGAIN RANGE FROM THE UPPER
60S TO LOWER 70S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
BASED UPON THE 0Z OP GFS/ECMWF..CONFIDENCE WAS VERY LOW FOR THE
LONG TERM FORECAST AS H85 TEMPS DIFFERED BY ABOUT 10C AT H85 INTO
THE WEEKEND AND EARLY NEXT WEEK. THE ECMWF WAS THE WARMER SOLUTION
AND THE OP GFS THE COLDEST. HOWEVER...NEW 12Z GFS HAS TRENDED
TOWARDS THE WARMER MORE OPTIMISTIC 0Z ECMWF RUN...SO HAVE PUSHED
GRIDS IN A WARMER DIRECTION. REGARDLESS...A STRONG BOUNDARY WITH A
WAVE ALONG IT WILL PUSH THROUGH THE CWA ON SATURDAY. TRYING TO
DETERMINE WHERE THE TRIPLE POINT WILL BE IS DIFFICULT AT THIS TIME
RANGE...BUT THERE COULD BE SOME STRONG THUNDERSTORMS AS THE FRONT
COMES THROUGH AT A FAVORABLE TIME OF DAY WITH A JET COUPLET
ARRIVING TOO. PRECIP ENDS SATURDAY NIGHT...AND CONTINUED TO SHY
AWAY FROM THE OP GFS PREDICTION OF COLD ENOUGH H85 TEMPS FOR
UPSLOPE SNOWS BREAKING OUT ALONG WESTERN GREENBRIER SATURDAY
NIGHT. COLD AIR IS BASICALLY JUST A GLANCING BLOW AS H85 TEMPS
QUICKLY WARM TO 6-8C BY 0Z SUNDAY...WITH A DRY FORECAST. WITH
HEIGHTS FALLING ACROSS GREENLAND EARLY NEXT WEEK...A WARMER
FORECAST IS FAVORED. HEIGHTS WILL BUILD ALONG THE EAST COAST IN
RESPONSE WITH TEMPS EASILY INTO THE 70S MON AND TUESDAY. TEMPS
WERE WARMED SIGNIFICANTLY FROM THE PREVIOUS FORECAST....WITH H85
TEMPS OFF THE NEW 12Z GFS AND THE 0Z ECMWF CHALLENGING +14C.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SFC AND UPPER LOW OVER THE CENTRAL APPALACHIANS WILL SLOWLY DRIFT
EAST TONIGHT AND BE POSITIONED ACROSS THE DELMARVA AREA BY THE END
OF THIS TAF PERIOD.
THIS SYSTEM WILL CREATE TRICKY FLIGHT CONDITIONS...MOST OF WHICH
ARE POOR.
THIS AFTN...BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
ROTATE NORTH THEN NORTHEAST AS THIS SYSTEM MOVES SLOWLY EAST WITH
SHOWERS ON THE BACKSIDE OF IT DRIFTING NORTH TO SOUTH. APPEARS
BEST THREAT OF HEAVIER DOWNPOURS WILL BE FROM ROA/BCB NW TO LWB.
DANVILLE AT THE MOMENT LOOKS LIKE THEY WILL STAY IN THE VFR RANGE
THROUGH EARLY EVENING...WITH SHOWERS INVOF.
AS SHOWERS MOVE ACROSS...CIGS/VSBYS WILL DROP TO MVFR THEN IFR
LATER THIS EVENING. THE LOW LVL MOISTURE LOOKS TO STAY AROUND
THROUGH OVERNIGHT...SO CIGS WILL STAY BELOW VFR...WITH IFR/LIFR
EXPECTED IN THE MTNS AND EVEN LYH...DESPITE A 10 KNOT WNW WIND AT
MOST LOCATIONS. IF THE WIND SUBSIDES ENOUGH...SOME FOG WILL FORM.
ATTM...THINK WILL SEE ENOUGH WINDS TO KEEP VSBYS ABOVE IFR.
FOR TUESDAY...AS THE LOW LIFTS NORTHEAST...THE WINDS SHOULD MIX
ENOUGH OF THE LOW LVL MOISTURE TO SCOUR OUT EVERYONE BUT BLF.
LOOKS LIKE THEY COULD BE STUCK IN IFR/LIFR CLOUDINESS TIL 18Z.
AFTER THIS TAF PERIOD...HIGH PRESSURE WILL MOVE IN WITH VFR
CONDITONS RETURNING TO ALL SITES. POTENTIAL EXISTS FOR RADIATIONAL
FOG IN THE LWB/BCB/LYH AREA WED NIGHT...WITH POTENTIAL FOR SUB
MVFR VSBYS.
OTHERWISE...VFR UNTIL ANOTHER COMPLEX STORM SYSTEM LOOKS TO BRING
A RETURN OF LOW CIGS AND SHOWERS FRIDAY NIGHT INTO SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...NF
LONG TERM...KM
AVIATION...AMS/WP
Hazardous weather outlook, Apr 12, 2:03 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE APR 12 2011
NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-131915-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-SUMMERS-
303 PM EDT TUE APR 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058-
059-WVZ044-045-131915-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER-
303 PM EDT TUE APR 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
GUSTY WINDS...HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 12, 10:25 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT TUE APR 12 2011
VAZ019-020-023-024-121615-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
1125 AM EDT TUE APR 12 2011
...HEAVY RAIN DOWNPOURS AND SMALL HAIL WILL THE ALLEGHANY HIGHLANDS
AND SOUTHERN SHENANDOAH VALLEY THROUGH MIDDAY...
AT 1120 AM EDT...SHOWERS...WITH EMBEDDED THUNDERSTORMS WERE LOCATED
ALONG A LINE FROM NATURAL WELL TO GALA...MOVING NORTHEAST AT 15 MPH.
THESE SHOWERS WILL PRODUCE HEAVY DOWNPOURS AND POSSIBLY SMALL THE
HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS...AS RAINFALL RATES IN ONE HOUR
EXCEED ONE AND A HALF INCHES.
OTHER LOCATIONS THAT WILL BE AFFECTED THROUGH 1215 PM INCLUDE...
CARLOOVER...CALLISON...DOUTHAT STATE PARK AND LONGDALE FURNACE.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3824 7973 3823 7972 3784 7957 3755 7983
3794 8005 3825 7977
WPSpecial weather statement, Apr 12, 11:34 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT TUE APR 12 2011
NCZ003-VAZ013-016-017-121715-
CARROLL VA-FLOYD VA-PULASKI VA-SURRY NC-
1234 PM EDT TUE APR 12 2011
...TORRENTIAL DOWNPOURS TO AFFECT THE INTERSTATE 77 CORRIDOR SOUTH
OF THE NEW RIVER...
AT 1229 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
DUGSPUR TO BOTTOM...MOVING NORTH AT 15 MPH.
THESE SHOWERS WILL PRODUCE ONE HOUR RAINFALL RATES OF UP TO 2
INCHES...AND ALSO POSSIBLY SMALL HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING. THE VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
LOCATIONS THAT CAN EXPECT THESE SHOWERS INCLUDE...INDIAN VALLEY...
COPPER VALLEY...HILLSVILLE AND FANCY GAP.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3670 8080 3691 8071 3706 8055 3705 8054
3704 8056 3699 8054 3701 8052 3695 8050
3686 8054 3672 8056 3650 8072 3646 8087
WPSpecial weather statement, Apr 12, 11:43 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT TUE APR 12 2011
VAZ019-020-WVZ045-121730-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
1243 PM EDT TUE APR 12 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND GREENBRIER
COUNTIES...
AT 1241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORISKANY...
MOVING NORTH AT 10 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL AFFECT COVINGTON CITY AND HOLLINS THROUGH 130 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3798 7985 3770 7993 3766 8000 3765 8001
3766 8003 3763 8009 3762 8011 3797 8017
WPSpecial weather statement, Apr 12, 1:19 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE APR 12 2011
VAZ018-019-WVZ045-121915-
ALLEGHANY VA-CRAIG VA-GREENBRIER WV-
219 PM EDT TUE APR 12 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CRAIG AND
GREENBRIER COUNTIES...
AT 215 PM EDT...SHOWERS WITH RUMBLES OF THUNDER AND HEAVY RAIN WERE
ALONG A LINE FROM 5 MILES NORTH OF COVINGTON CITY TO 4 MILES EAST OF
JORDAN MINES...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
SHOWERS.
THESE SHOWERS WILL BE NEAR JORDAN MINES AROUND 230 PM...NATURAL WELL
AROUND 235 PM...CALLAGHAN AROUND 245 PM...CALLAGHAN AROUND 250 PM AND
NEOLA AROUND 315 PM.
LAT...LON 3802 7998 3795 8006 3794 8003 3796 8001
3795 7993 3786 7985 3770 7994 3764 8003
3759 8000 3752 8003 3786 8031 3804 8021
3804 8016 3806 8011 3807 8002
RCSSpecial weather statement, Apr 12, 1:21 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT TUE APR 12 2011
VAZ035-045-046-121915-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
221 PM EDT TUE APR 12 2011
...A SHOWER WITH HEAVY RAIN WILL AFFECT AMHERST...APPOMATTOX AND
CAMPBELL COUNTIES...
AT 219 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 4 MILES NORTH OF
CONCORD...MOVING NORTH AT 20 MPH. RAINFALL RATES OF THREE QUARTERS
TO ONE INCH AN HOUR ARE POSSIBLE FROM THESE STORMS.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
SHOWER.
THIS SHOWER WILL BE NEAR RIVERVILLE AROUND 240 PM...FALCONERVILLE
AROUND 255 PM...AMHERST AROUND 300 PM...NEW GLASGOW AROUND 310 PM AND
CLIFFORD AROUND 315 PM.
LAT...LON 3777 7906 3772 7906 3770 7899 3770 7898
3754 7889 3735 7884 3731 7906 3776 7928
3780 7910
RCSSpecial weather statement, Apr 12, 1:43 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT TUE APR 12 2011
VAZ018-022-023-121945-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
243 PM EDT TUE APR 12 2011
...A SCATTERED THUNDERSTORMS WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...
AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
CATAWBA...MOVING NORTH AT 20 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF THREE QUARTERS TO ONE INCH AN HOUR ARE
POSSIBLE FROM THESE STORMS.
THIS STORM WILL BE NEAR CATAWBA AROUND 250 PM...ABBOTT AROUND 255 PM
AND NEW CASTLE AROUND 310 PM.
LAT...LON 3759 8016 3752 7987 3727 8007 3729 8023
RCS
Flash Flood, Bath
- When
- April 12, 2:06 PM EST
- Where
- Bath County, 2.37 mi NNE of Mc Clung to 2.03 mi NE of Mc Clung
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -79.660
Heavy rains caused a rockslide that blocked River Road.
Flash Flood, Bath
- When
- April 12, 2:45 PM EST to 3:45 PM EST
- Where
- Bath County, 2.42 mi NE of Ft Lewis to 1.56 mi NW of Yost
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 38.154, -79.587
State Route 614 near Burnsville was washed out from heavy rains. Other roads and property were also damaged across the northern part of Bath County.
Flash Flood, Bath
- When
- April 12, 5:41 PM EST
- Where
- Bath County, 0.71 mi E of Bacova to 0.33 mi ENE of Bacova
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.069, -79.837
A rockslide caused by heavy rains closed State Route 39 West near Back Creek Mountain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, April 12, 2011$80,000 · 3 events
- Flash Flooding and Flooding in Kentucky, April 12, 201126 events
- Flash Flooding and Flooding in Kentucky, April 12, 2011$12,000 · 8 events
- Flooding in Kentucky, April 12 to 20, 201111 events
- Flooding in Ohio, April 12, 2011$15,000 · 2 events
- Flooding and Heavy Rain in Ohio, April 12, 2011$9,000 · 8 events
- Flash Flooding in Virginia, April 12, 20118 events
- Flash Flooding in West Virginia, April 12, 20117 events
- Flooding and Heavy Rain in Kentucky, April 12, 2011$8,000 · 6 events
- Hail in Virginia, April 12, 20111.25 in hail · 6 events
- Strong Wind in New Jersey, April 12 to 13, 2011$1,000 · 5 events
- Flooding in Indiana, April 12 to 30, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300335, 300343, 300345.